Drug Eruption, Exanthematous
Image and content excerpted from the VisualDx clinical decision support system.
VisualDx images show variation in age, skin color, and disease stage. VisualDx has 77 images of Drug Eruption, Exanthematous.
Full text and additional images for Drug Eruption, Exanthematous are available in the following VisualDx packages:
ICD-9 Codes693.0 – Dermatitis due to drugs and medicines taken internally
SynopsisExanthematous or morbilliform eruptions are the most common of all medication-induced eruptions. They consist of red blanching macules and papules that begin on the head and trunk and spread symmetrically caudally and to the proximal extremities. In severe eruptions, lesions coalesce and may lead to generalized erythroderma. Palms, soles, and mucous membranes may also be involved. Pruritus is common, and fever may occur in more severe reactions.
Onset is usually within 7–14 days of initiating a medication, although it is not uncommon for exanthematous penicillin reactions to develop after 2 weeks from the onset of exposure. Scarlatiniform (pinpoint papular), sandpapery-feeling erythematous lesions may also be caused by medications. In dark-skinned children, postinflammatory hyper or hypopigmentation may take weeks to months to resolve.
Almost any oral agent can cause an exanthematous reaction, but they are most commonly seen with the use of antibiotics (penicillins and sulfas), allopurinol, phenytoin, barbiturates, chlorpromazine, carbamazepine, gold, d-penicillamine, captopril, naproxen, and piroxicam, among others.
VisualDx also has information on the following topics:
- Look For
- Diagnostic Pearls
- Differential Diagnosis & Pitfalls
- Best Tests
- Management Pearls
- Associated Medications
- Associated Findings